Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


constant loose stool since starting HAART
Jul 16, 2006

I started on HAART a month ago, taking reyataz boosted w/norvir, viread, and epzicom, my t-cell count was 97 when i started and had a crypto infection that has since been cleared, still taking 1200mg's a week, plus a septra 800mgs/day. I've noticed im defecating at least 6 times a day, my question is, this normal while taking haart meds?....my bf. says it will always be like that....any comments would surely be appreciated....

Response from Dr. Pierone

Hello and thanks for posting.

As a general rule one need not tolerate constant side effects from HIV medications. During an initial transitional period it is ok to monitor side effects to see if they subside. But at some point ongoing side effects should lead to a re-evaluation of the regimen to see what can be reasonably changed.

In your case you are on a 4 drug regimen (Norvir doesn't count since it is used to boost the Reyataz) but the standard of care is 3 agents. So a starting point would be simplification to 3 drugs. Another point is that prophylaxis can be stopped as your CD4 count increases. I assume the 1200mg a week refers to Zithromax and this antibiotic can be stopped when the CD4 count goes above 100. Septra can be safely stopped when the CD4 count stays above 200.

There are also medications available to alleviate diarrhea and these can be used as well. Examples include calcium tablets, Imodium, and lomotil.

The take home message is that medication-related toxicity at the very least should prompt a review of the regimen to see what can be changed. Too many patients passively endure side effects instead of exploring other medical options.

Best of luck to you and let us know how things are going.



Previous
Recently Diagnosed and Now On Meds
Next
Even with booster stil no CD4 gain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement